Anales del Sistema Sanitario de Navarra
versión impresa ISSN 1137-6627
GOMEZ, M. et al. Consequences of heroin consumption: compartmental syndrome and rhabdomyolysis. Anales Sis San Navarra [online]. 2006, vol.29, n.1, pp.131-135. ISSN 1137-6627.
Compartment syndrome is a condition in which increased pressure within a limited space compromises tissue perfusion with the development of rhabdomyolysis. The causes can be physical, such as the pressure exerted on an anatomical region, or it can be associated with the consumption of illegal drugs, especially heroin. In this latter case, toxic and immunological mechanisms are involved in the physiopathology. Acute renal failure develops in 30% of cases of rhabdomyolysis. Its treatment includes efficient volume replacement, forcing urinary alkalinization and the administering of furosemide and mannitol, with certain precautions. No benefit has been shown in dopamine. When a heroin addict patient shows a clinical pattern of tumescence of his extremities, with or without a period of unconsciousness, the presence of compartment syndrome is to be suspected.
Palabras clave : Compartment syndrome; Rhabdomyolysis; Heroin; Renal failure.